MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC SOLO 5F DL FT 3CG; PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS POWERPICC SOLO 5F DL FT 3CG; PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Catalog Number CK000248
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/17/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a wire being difficult to insert through a needle is confirmed, but the cause is unknown.The returned device was one guidewire within its hoop (no j-tip), determined to be 0.0175" od x 50cm at preliminary evaluation.One end was floppy, and one was stiff.The most distal few centimeters manifested a variety of bends.A small amount of residue, possibly blood, was found on the guidewire hoop.Microscopic evaluation showed that while the distal tip was intact, the final, most distal coil was displaced such that it was forced outward from the circumference of the wire, though not broken.At a point around 4.5 cm proximal to the distal tip of the guidewire, it was found that some of the coils were stretched such that they were no longer packed tightly but spaced out.Tactual evaluation showed that the displaced coil on the distal tip was noticeable tactually, and showed that the outer coils at the distal end would not move distally when pulled.Functional testing involved attempting to pass the wire through a 21 ga needle.The passage could be accomplished, with a small amount of resistance, in some cases, but not in others.The complaint is confirmed, but the needle's condition and procedural factors may be pertinent to determining the root cause of this event.In addition, the damage to the wire may have either been a consequence of the reported difficulty of insertion or an original cause or contributing factor thereto.It is possible that the guidewire was retracted against the needle, causing tensile damage to the coils of the guidewire, and then the guidewire was difficult to insert due to catching on the needle or damage related thereto.Difficulty of insertion due to placement technique, etc.May have occurred, either alone or in conjunction with the aforementioned potential contributing factors.The current ifu for the powerpicc solo device states that if the guidewire must be withdrawn while the needle is inserted, the needle and wire should be removed as a unit in order to prevent the needle from damaging or shearing the guidewire.As part of the venipuncture procedure and after insertion of the guidewire, the user is instructed to gently withdraw the safety introducer needle or catheter while holding the guidewire in position.A lot history review (lhr) of 16ab3368 showed no other similar product complaint(s) from these lot numbers.
 
Event or Problem Description
Facility contact reported to sales representative that during a procedure the tip of wire would not thread through the needle.A new wire was pulled from a new kit.No patient harm.Sample evaluation reveals a frayed guidewire tip and presence of blood residue, indicating this component was likely used on a patient.

Brand Name
POWERPICC SOLO 5F DL FT 3CG
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5855148
Report Number3006260740-2016-00398
Device Sequence Number16244136
Product Code LJS
UDI-Device Identifier00801741043680
UDI-Public(01)00801741043680(17)170630(10)16AB3368
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K091324
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 06/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2017
Device Catalogue NumberCK000248
Device Lot Number16AB3368
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/01/2016
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/01/2016
Initial Report FDA Received Date08/08/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1